Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

147 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking treatment for epilepsy & paranoid schizophrenia. Prescribed with Chlorpromazine, Oxetol and Eptoin. What can be done further?

Answered by
Dr.
Dr. Preeti Parakh

Addiction Medicine Specialist

Practicing since :2002

Answered : 1486 Questions

default
Posted on Tue, 10 Dec 2013 in General Health
Question: Respected Doctor, My son who is aged 30 yrs, unmarried, is under treatment for epilepsy & paranoid schizophrenia. We noticed some unusual behaviour when he was in 9th standard (15 yrs old). Year 1997 - Smiling and talking to self frequently was noticed and we took him to a psychiatrist who after examining my son asked us to stop his schooling and also told that my son is having mild mental retardation. This aspect of my son having mild mental retardation went unnoticed since there was no advanced medical facilities available in our town. The Doctor prescribed risperidone 1mg od for a month. Since the odd behaviour did not subside, the dose was increased gradually up to 16mg per day. This led to mild hand jerks for which Tab. Pacitane 2mg od was added to the existing medicine. This to some extent controlled his jerks. During 2001 he had his first epileptic attack. He was put on Tab Oxetol and Eptoin and till date total 4 epileptic attack had taken place. Three episodes of epileptic attack at different intervals was due to withdrawal of Tab Oxetol and Tab Eptoin for some other reasons. Presently he is in a rehabilitation centre and is on the following drugs : 1. T. Chlorpromazine 200mg 1-1-2 2. T. Oxetol 300mg 1-0-1 3. T. Eptoin 100mg 1-0-2 4. T. Zypsydon 80mg 1-0-1 Apart from the above drugs, during his stay at the rehabilitation centre he was tried on Sulpitac, Serenace, Sizopin,Ilosure, Quitipin, Asenapt, (all in maximum recommended dosage), except, clozapine but showed only partial improvement. The present condition is that talking to self and pacing behaviour still persists. Shall be grateful, if you could suggest what next is required to be done? Thanks and regards, XXXXXX
doctor
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Explained below. Detailed Answer: Hello Mr XXXXXXX Welcome to Healthcare Magic! If your son was well till the 9th standard and managed to pass his exams and get promoted till he reached the ninth standard, it is unlikely that he has mental retardation. The problems that he had in the ninth standard appear to be symptoms of schizophrenia only. Regarding his seizures, he may have epilepsy or the seizures may have been the adverse effects of the antipsychotic medications, most of which reduce the seizure threshold. He is currently on two medicines to control his seizures, oxcarbazepine and phenytoin. Of the two, phenytoin is a bad choice as it intereferes with the metabolism of other medicines and lowers their levels in the body and thus, their efficacy too. I would have preferred to put your son on only one anti-epileptic, valproate. It is effective and does not interfere much with other medicines. Regarding the antipsychotics, it appears he has been tried on many but I do not see the name of olanzapine. It is quite effective and perhaps it too was tried at some point of time. If all options have been exhausted, the one that must be given a fair trial is clozapine (Sizopin). You mention that it helped your son but have not said why it was stopped. There is a higher risk of seizures with clozapine but that would not be a problem as your son is being treated with anti-epileptics. Clozapine gives good results even in patients who have not responded to other medicines. There are some adverse effects but these can be managed. In my opinion, your son should be treated with only two medicines, clozapine and valproate. I hope this clears up things for you to some extent. Please let me know if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,   ,   ,   ,   ,  
Medical Topics

Recent questions on  Olanzapine

doctor1 MD

my husband for the last month has had a genital rash on thingh and penis and balls. we have used destin, then thought jock itch so used spary.. and it gets better for a day and then worse.. aso when he urinates now around the toliet it is very very sticky.... and he is urinating alot and also constant thirsty.. he is on a medication that cause excess thirst zyprexa but he is over wieght and has not had sugar levels checked in a long time..

doctor1 MD

I am an RN with a client coming to med clinic tomorrow morning . She is on Effexor xr. She is having increased swallowing issues due to medical conditions that will not resolve in the future. My question is ... is there an antidepressant she may be tapered to that is dissolvable. Dissolvable in the sence like Zyprexa zydis and Zofran ODT dissolve on the tongue. If not, is there an antidepressant that will allow to be crushed ? K

doctor1 MD

My 26 yr old son was depressed at the beginning of th year and was prescribed prozac . This precipitated manic episode from mar-jun, during which he was taken off prozac, put on lithium (450) mg, then fell into a severe depression . He was then...

doctor1 MD

my husband is in stage 4 of esophagus cancer he does not sleep at night morphine has had side effects hallucinations sleeping pills do not work lorazepam 0.5 mg does not work he had terrible side effects from quetiapine terrible confusion did not...

doctor1 MD

In 2011 I went for hiv test I was told that I was positve after that I have done several test after 6 month, 2years and all the test showed negative. I am already on olanzapine for bipolar. I have cold that is not healing please is it the...

doctor1 MD

i have thyroid problems ....i have been losing weight like crazy ..it makes me extremely depressed...i also smoke lots of marijuana and my primary care doctor told that can be a reason for my weight loss ...i dont know what to do...im eating.....i take vitamins and i take two diff meds... zyprexa and mirtazipe wats going on with me.....how can i gain weight????